Current Issue
 

A Case of Cyclopentolate Induced Psychosis

  • By Vishnu Vardhan, Sharath Vishwaraj
  • Case Reports
  • June2016 - Volume 2 Issue 2

ABSTRACT
Cyclopentolate is the cycloplegic drug of choice in children older than 1 year. Though rare, if absorbed systematically, it is known to cause Central Anticholinergic Syndrome. Children are especially prone due to their lower body weight. Symptoms and signs in children include flushing, tachycardia, feeding intolerance, seizures, and drowsiness. We may also see behavioral changes and transient psychotic reactions. We describe a case in which the patient had acute behavioral and psychotic manifestation following instillation of cyclopentolate.

Keywords:
Central anticholinergic syndrome, Cyclopentolate, Psychosis.

Key message:
Central Anticholinergic Syndrome, though rare, can occur following topical instillation of cyclopentolate and other mydriatic agent. Clinicians using cyclopentolate must be aware of it.

How to cite this article:
Vardhan V, Vishwaraj S. A Case of Cyclopentolate Induced Psychosis. J Med Sci 2016;2(2):36-37.

Source of support: Nil
Conflict of interest: None

INTRODUCTION
Central anticholinergic syndrome (CAS), produced by over dosage or abnormal reaction to clinical dosage of anticholinergic drugs, was first described by Longo in 1966. Systemic absorption of the drug, following eye drop instillation, can occur transconjunctivally or via nasolacrimal duct through the highly vascular nasal mucosa.

1. Complications are seen in up to 10% of cases. These include tachycardia and central nervous system
(CNS) effects like restlessness, hallucination, psychosis, hyperactivity, seizures, incoherent speech, and ataxia.

2,3. We describe a case in which the patient had acute behavioral and psychotic manifestation following instillation of cyclopentolate.

CASE REPORT
We report a case of a 10-year-old school-going girl, who presented with diminution of vision in both the eyes, not able to clearly see the board. She had no history of allergy, systemic illness, or drug intake in the past. She was being investigated for refractive error, and cyclopentolate eye drops 1% was used for dilatation of pupil. Patient’s father was advised to instill 2 drops in each eyes, two times at
15 minutes interval. Inadvertently, the father instilled it five to six times within a period of 2 hours. After 1 hour of the last dose, she was referred to Psychiatry Outpatient Department with altered behavior in the form of inappropriate laughing and disinhibited behavior, fearfulness, irritability, and visual hallucination. On examination, her pupils were widely dilated and fixed. She displayed emotional lability and irrelevant speech with increase in psychomortar activity. Mental status examination revealed visual hallucinations of seeing plate, noodles, and chips packet. Other examination was unremarkable. Based on these findings and their temporal relation to overdose of cyclopentolate eye drops, a diagnosis of cyclopentolate toxicity was made. She was treated symptomatically and her symptoms gradually disappeared over the next 8 to 10 hours. She was discharged after 24 hours of observation.

To read further, please follow JMedScience

 

Request For The Full Article...

* indicates required field
Article Details
Personal Details